Alert archive / Iowa / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 34, NWS Des Moines, IA

May 17, 2015Boone County, Dallas County, Greene County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 17, 2015, 3:11 AM CDT for Boone County, Dallas County, Greene County, Iowa. It was in force for 49 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2015, 3:11 AM CDT (08:11 UTC)
Expired
May 17, 2015, 4:00 AM CDT
In force
49 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Boone County, IA, Dallas County, IA, Greene County, IA

What was reported inside it

TimeReportWhereRemark
May 17, 3:12 AM CDTTSTM WND DMG1 W Dallas Center, IAMINOR TREE DAMAGE AND TORN ROOF SHINGLES. REPORTED VIA SOCIAL MEDIA.
May 17, 3:13 AM CDTNON-TSTM WND DMGDallas Center, IATREES DOWN IN DALLAS CENTER 10 TO 12 INCH DIAMETER BETWEEN ASH AND WALNUT STREETS.
May 17, 3:28 AM CDTTSTM WND DMGBouton, IAMULTIPLE LARGE TREES OVER 12 INCHES IN DIAMETER DOWN THROUGHOUT TOWN. TIME ESTIMATED FROM RADAR. VIA SOCIAL MEDIA.
May 17, 3:52 AM CDTTORNADO1 W Ogden, IAREPORT OF TORNADO ON THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2015-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2015-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1511 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

711 
WUUS53 KDMX 170811
SVRDMX
IAC015-049-073-170900-
/O.NEW.KDMX.SV.W.0034.150517T0811Z-150517T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
311 AM CDT SUN MAY 17 2015

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BOONE COUNTY IN CENTRAL IOWA...
  NORTHEASTERN DALLAS COUNTY IN CENTRAL IOWA...
  SOUTHEASTERN GREENE COUNTY IN WEST CENTRAL IOWA...

* UNTIL 400 AM CDT

* AT 310 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DALLAS
  CENTER...OR NEAR ADEL...MOVING NORTH AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  WOODWARD AROUND 330 AM CDT.
  PERRY AROUND 335 AM CDT.
  OGDEN AROUND 350 AM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE GRAND
JUNCTION...RIPPEY...BEAVER...MINBURN...BERKLEY...BOUTON...LEDGES
STATE PARK AND PERRY MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS IS A DANGEROUS SITUATION. THIS STORM IS PRODUCING WIDESPREAD 
WIND DAMAGE ACROSS DALLAS COUNTY. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4162 9406 4203 9430 4210 9389 4165 9381
      4160 9381 4160 9380 4159 9380
TIME...MOT...LOC 0810Z 169DEG 33KT 4166 9398 

HAIL...<.75IN
WIND...60MPH
 
$$

BOKSA
3 follow-up statements
134 
WWUS53 KDMX 170823
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
323 AM CDT SUN MAY 17 2015

IAC015-049-073-170900-
/O.CON.KDMX.SV.W.0034.000000T0000Z-150517T0900Z/
BOONE IA-DALLAS IA-GREENE IA-
323 AM CDT SUN MAY 17 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR SOUTHWESTERN BOONE...NORTHEASTERN DALLAS AND SOUTHEASTERN GREENE
COUNTIES...

AT 322 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
DALLAS CENTER...OR 6 MILES SOUTHEAST OF PERRY...MOVING NORTH AT 40
MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  PERRY AROUND 335 AM CDT.
  OGDEN AROUND 350 AM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE GRAND
JUNCTION...RIPPEY...BEAVER...MINBURN...BERKLEY...BOUTON...LEDGES
STATE PARK AND PERRY MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS IS A DANGEROUS SITUATION. THIS STORM IS PRODUCING WIDESPREAD 
WIND DAMAGE ACROSS DALLAS COUNTY. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4174 9413 4203 9430 4210 9389 4172 9382
TIME...MOT...LOC 0822Z 169DEG 33KT 4177 9401 

HAIL...<.75IN
WIND...60MPH
 
$$

BOKSA
862 
WWUS53 KDMX 170843
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
343 AM CDT SUN MAY 17 2015

IAC049-170852-
/O.CAN.KDMX.SV.W.0034.000000T0000Z-150517T0900Z/
DALLAS IA-
343 AM CDT SUN MAY 17 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DALLAS COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4203 9430 4210 9389 4187 9385 4191 9423
TIME...MOT...LOC 0842Z 169DEG 33KT 4195 9406 

$$

IAC015-073-170900-
/O.CON.KDMX.SV.W.0034.000000T0000Z-150517T0900Z/
BOONE IA-GREENE IA-
343 AM CDT SUN MAY 17 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR SOUTHWESTERN BOONE AND EAST CENTRAL GREENE COUNTIES...

AT 342 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
OGDEN...OR 8 MILES NORTH OF PERRY...MOVING NORTH AT 40 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  OGDEN AROUND 350 AM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE GRAND
JUNCTION...BERKLEY...RIPPEY...LEDGES STATE PARK AND BEAVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THIS STORM IS LIKELY PRODUCING 
WIDESPREAD WIND DAMAGE ACROSS BOONE COUNTY. SEEK SHELTER NOW INSIDE 
A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DES MOINES.

&&

LAT...LON 4203 9430 4210 9389 4187 9385 4191 9423
TIME...MOT...LOC 0842Z 169DEG 33KT 4195 9406 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

BOKSA
622 
WWUS53 KDMX 170905
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
405 AM CDT SUN MAY 17 2015

IAC015-073-170915-
/O.EXP.KDMX.SV.W.0034.000000T0000Z-150517T0900Z/
BOONE IA-GREENE IA-
405 AM CDT SUN MAY 17 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BOONE AND EAST
CENTRAL GREENE COUNTIES HAS EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
DES MOINES .

REMEMBER...A TORNADO WARNING STILL REMAINS IN EFFECT FOR NORTHERN 
BOONE AND WEBSTER COUNTIES UNTIL 445 AM CDT.

LAT...LON 4203 9430 4210 9389 4187 9385 4191 9423
TIME...MOT...LOC 0903Z 169DEG 33KT 4195 9406 

$$

BOKSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 11:58 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, May 16, 11:58 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1158 PM CDT SAT MAY 16 2015

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
ISSUED AT 324 PM CDT SAT MAY 16 2015

CONVECTIVE TRENDS WILL REMAIN THE PRIMARY CONCERN INTO THE NIGHT.
THE CURRENT SITUATION HAS ISOLATED WEAK ELEVATED CONVECTION DRIFTING
ACROSS ERN IA WHICH HAS BECOME MORE SURFACE BASED WITH TIME AS
MLCAPES AND CINHS TRENDED MORE FAVORABLE.  EFFECTIVE SHEAR AND
CONVERGENCE ARE FAIRLY WEAK HOWEVER SO EXPECT PERSISTENCE OR EVEN A
SLIGHT DOWNWARD TREND INTO THE EARLY EVENING HOURS.

ATTENTION WILL THEN TURN UPSTREAM AND BECOMES MORE PROBLEMATIC.
UNCAPPED 1500-2000 J/KG MLCAPES ARE IN PLACE AHEAD OF KS CONVECTION
WITH INCREASED EFFECTIVE SHEAR FARTHER WEST LEADING TO THE POTENTIAL
OF MORE ORGANIZATION. TRENDS ARE LEANING TOWARD THE POTENTIAL FOR
MORE ROBUST SURFACE BASED POTENTIAL JUST WEST OF THE MO RIVER.  MOST
CONVECTION ALLOWING MODELS EXPAND AND DEVELOP THIS INTO WRN IA
DURING THE EVENING WITH THE MEAN WIND.  NAM ELEVATED CAPE LOOKS
BELOW 1000 J/KG INTO THE NIGHT...SO WHILE INSTABILITY WILL NOT BE
EXTREME BOTH SHALLOW AND DEEP SHEAR INCREASE WITH LOW LEVEL JET
INCREASING TO 50KTS OR SO. MAIN THREATS WOULD BE HAIL AND WIND BUT
CANNOT RULE OUT A QLCS TORNADO EITHER AS 0-1KM SHEAR INCREASES INTO
THE NIGHT. SHEAR WILL CERTAINLY BE THERE...BUT QUESTION WILL BE HOW
ROBUST THE MCS IS BY THE TIME IT REACHES IA. WHATEVER REACHES US
SHOULD PERSIST INTO THE NIGHT IN SOME FORM HOWEVER WITH PERSISTENT
STRONG LOW LEVEL MOISTURE TRANSPORT.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
ISSUED AT 324 PM CDT SAT MAY 16 2015

MAIN FORECAST CONCERN WILL BE WITH PRECIPITATION CHANCES FOR
BEGINNING OF PERIOD. EXPECT LINGERING PRECIPITATION FROM OVERNIGHT
TO BE ONGOING IN THE NORTH AND EAST...THOUGH EXPECT PRECIPITATION
TO BECOME MORE SCATTERED THROUGH THE MORNING HOURS. UPPER LEVEL
LOW WILL CONTINUE TO LIFT NORTHEAST FROM NEBRASKA THROUGH THE DAY
SUNDAY...REACHING NORTHERN MINNESOTA BY LATE IN THE DAY. CONCERN
WILL BECOME PLACEMENT OF BOUNDARY ACROSS CENTRAL IOWA...MODELS ARE
IN GOOD AGREEMENT WITH TIMING AND PLACEMENT OF SYSTEM...WITH
BOUNDARY PUSHING EAST QUICKLY AFTER 18Z. NEAR BOUNDARY COULD SEE
POTENTIAL FOR SEVERE THUNDERSTORMS WITH MODELS INDICATING CAPE
VALUES OF NEAR/OVER 2000 J/KG...INCREASING TO THE EAST. SHEAR
VALUES WILL SUFFICIENT TO SUPPORT THUNDERSTORMS WHICH DEVELOP
WITH BULK SHEAR OF NEAR 40KTS. THIS COULD LEAD TO A WINDOW OF
SEVERE POTENTIAL IN THE AFTERNOON EAST OF INTERSTATE 35...BEFORE
QUICKLY PUSHING EASTWARD OUT OF CWA. HOWEVER...STILL SOME
UNCERTAINTY IF THESE PARAMETERS WILL BE ABLE TO BE REALIZED WITH
LINGERING PRECIPITATION AND CLOUDS FROM OVERNIGHT
CONVECTION...WITH CONDITIONS BEING MORE FAVORABLE TO THE EAST OF
THE CWA. WINDS WILL BE STRONG AND GUSTY TOMORROW WITH GOOD
SOUTHERLY FLOW AND MIXING. TOP OF MIXED LAYER WINDS IN THE NORTH
ARE NEAR 40KTS...AND MAY BE NEAR ADVISORY CRITERIA AT TIMES IN
THE NORTH. HOWEVER...AGAIN WITH EXPECTED LINGERING
PRECIPITATION/CLOUDS IN THE NORTH MAY HELP LIMIT MIXING.

BEHIND BOUNDARY ANOTHER ROUND OF COOLER AIR WILL PUSH IN AS LOW
MOVES EAST. NAM IS MOST AGGRESSIVE WITH THE COOLING...AND FEEL IT
IS TOO AGGRESSIVE GIVEN TIME OF YEAR...AND HAVE KEPT TEMPERATURES
NEAR GOING...TRENDING TOWARDS GFS. COLDEST NIGHT WILL BE MONDAY
NIGHT...WITH DRY AIR AND HIGH PRESSURE WORKING SOUTH MAY BE TOO
WARM ON LOWS...WHICH COULD DROP READINGS TO NEAR FREEZING IN THE
NORTH. HOWEVER...WINDS WILL REMAIN UP WHICH SHOULD HELP LIMIT
COOLING SOMEWHAT. NEXT CHANCES FOR PRECIPITATION WILL COME
TUESDAY AS SYSTEM LIFTS NORTH FROM FOUR CORNERS REGION.
HOWEVER...WITH HIGH PRESSURE IN PLACE ACROSS THE NORTHERN PLAINS
HAVE KEPT PRECIPITATION CHANCES TO THE SOUTH AND MAY BE TOO
AGGRESSIVE. ANOTHER ROUND OF PRECIPITATION CHANCES COMES FOR THE
WEEKEND AS LOW PRESSURE SYSTEM COMES ONSHORE IN SOUTHERN
CALIFORNIA AND PUSHES HIGH EAST FOR VERY END OF PERIOD. ATTM
MODELS ARE IN GOOD AGREEMENT WITH THE TIMING AND PLACEMENT OF THIS
SYSTEM..THOUGH GFS IS A BIT MORE AGGRESSIVE AND HAVE JUST KEPT
CHANCES POPS ATTM.

&&

.AVIATION...17/06Z
ISSUED AT 1153 PM CDT SAT MAY 16 2015

OUT AHEAD OF THE SHOWERS AND STORMS CONDITIONS SHOULD REMAIN VFR.
MOST AREAS WITHIN THE SHOWERS AND STORMS WILL SEE AT LEAST PERIODS
OF MVFR OR BORDERLINE VFR CIGS. WITH SLOW PROGRESSION OF SHOWERS
EASTWARD AND WEAKENING...HAVE HANDLED PRECIP AT MCW...ALO..AND OTM
WITH VCSH. SUNDAY WILL BE HIGHLIGHTED BY RAPIDLY INCREASING WINDS
WITH SUSTAINED TO AROUND 20KTS AND GUSTS TOWARDS 30KTS OR MORE.
WAS NOT CONFIDENT ENOUGH TO PUT PREVAILING 30KT PLUS GUSTS.
STORMS...ESPECIALLY IN THE EAST...MAY FIRE UP LATER IN THE
AFTERNOON SUNDAY TOO...BUT HAVE KEPT THOSE OUT OF TAFS FOR THE
TIME BEING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SMALL
LONG TERM...AWB
AVIATION...CURTIS
Hazardous weather outlook, May 16, 4:05 PM CDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
405 PM CDT SAT MAY 16 2015

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-172115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
405 PM CDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...WITH STORMS
MOVING EAST ACROSS THE AREA TONIGHT. SOME STORMS MAY BE SEVERE IN
THE WEST WITH HIGH WINDS AND HAIL THE MAIN THREAT. AN ISOLATED
TORNADO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY MORNING AND AGAIN THE
AFTERNOON. SOME STORMS MAY BE SEVERE WITH HIGH WINDS AND HAIL THE
MAIN THREAT...AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. THE BEST
CHANCES FOR SEVERE WEATHER WILL BE IN THE AFTERNOON AND EAST OF
INTERSTATE 35.

SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT INTO WEDNESDAY
NIGHT...AND AGAIN FRIDAY. THE LIKELIHOOD OF SEVERE WEATHER IS
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY INTO TONIGHT...MAINLY
WEST OF U.S. HIGHWAY 169

AWB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:13 AM CDTTornado WarningDMXDallas32 min
May 17, 3:26 AM CDTSpecial Weather StatementDMXJasper, Mahaska, Marshall, Poweshiek, Story, Tama49 min
May 17, 3:30 AM CDTTornado WarningDMXBoone, Dallas30 min
May 17, 4:03 AM CDTTornado Warning Tornado observedDMXBoone, Webster21 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.